Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 8, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Mar 1, 2008, 11:19 AM CST for 17 counties in Kansas. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 1, 2008, 11:19 AM CST (17:19 UTC)
- Expired
- Mar 1, 2008, 5:50 PM CST
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 5.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2054 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 011719 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1119 AM CST SAT MAR 1 2008 ...STRONG SOUTH WINDS THIS AFTERNOON... KSZ032-033-047>053-067>069-082-083-091>093-020000- /O.NEW.KICT.WI.Y.0008.080301T1719Z-080302T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD... ARKANSAS CITY 1119 AM CST SAT MAR 1 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. STRONG SOUTH WINDS OF 25 TO 30 MPH...WITH GUSTS TO 45 MPH...WILL AFFECT CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ KED
1 follow-up statement
000 WWUS73 KICT 012350 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 550 PM CST SAT MAR 1 2008 KSZ032-033-047>053-067>069-082-083-091>093-020100- /O.CAN.KICT.WI.Y.0008.000000T0000Z-080302T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD... ARKANSAS CITY 550 PM CST SAT MAR 1 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. WINDS HAVE SLACKENED OVER THE LAST COUPLE OF HOURS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$ LAWSON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 1, 5:34 AM CST, 5 hours 45 minutes earlier.
Area forecast discussion, Mar 1, 5:34 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 534 AM CST SAT MAR 1 2008 .UPDATE... && .AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU SURFACE PRESSURE GRADIENT WILL REMAIN TIGHT TODAY-TONIGHT AHEAD OF STORM SYSTEM MOVING THRU THE WESTERN STATES. GUSTY SOUTHERLY WINDS WILL BE THE RESULT FOR ALL SITES. LOW-LEVEL INVERSION MAY ATTEMPT TO GET BETTER ESTABLISHED LATER TONIGHT IN SERN KS (CNU) AND WITH SWRLY 50 KT LOW-LEVEL JET BELOW 850 MB...LOW-LEVEL WIND SHEAR APPEARS PROBABLE THERE. AS 50F PLUS DEWPOINTS ADVECT NWD INTO AREAS E OF THE KS TURNPIKE LATER TONIGHT...SOME MVFR STRATUS SHOULD DEVELOP. JMC && .PREV DISCUSSION... /ISSUED 313 AM CST SAT MAR 1 2008/ DISCUSSION... MAIN FORECAST CONCERNS WILL CONTINUE TO FOCUS ON POTENTIAL WEATHER HAZARDS ASSOCIATED WITH STRONG WEATHER SYSTEM FOR SUNDAY INTO MONDAY. TDY-TONIGHT IT WILL BE A WARM AND WINDY SPRING-LIKE DAY ACROSS KANSAS TODAY WITH THE STAR SHINING BRIGHTLY. BUFKIT SOUNDINGS SUGGEST STRONGER WINDS ALOFT WILL MIX DOWN THIS AFTERNOON AND BOOST WIND SPEEDS INTO THE WINDY CATEGORY. VERY HIGH TO POSSIBLE EXTREME FIRE DANGER LEVELS WILL AFFECT CENTRAL KANSAS THIS AFTERNOON DUE TO THE COMBINATION OF STRONG SOUTH WINDS AND LOWER RELATIVE HUMIDITIES. OTHERWISE...IT WILL BE A MILD NIGHT AS GULF MOISTURE INCREASES AND SOUTHERLY WINDS REMAIN ON THE STOUT SIDE OVERNIGHT. SUN-MON A STRONG WEATHER SYSTEM WILL DIG INTO THE SOUTHWESTERN STATES ON SUNDAY AND EVENTUALLY KICK OUT INTO TEXAS ON MONDAY...WITH RICH GULF MOISTURE STREAMING NORTHWARD INTO SOUTHERN KANSAS FOR SUNDAY INTO SUNDAY NIGHT. THE UKMET MODEL CONTINUES TO BE THE PREFERRED MODEL CHOICE FOR THIS PERIOD WITH ECM/GFS/NAM MODELS ALL STILL TRENDING TOWARDS THE SLOWER SOLUTION AND FRONTAL TIMING. MOISTURE TRANSPORT INCREASE REMARKABLY SUNDAY AFTERNOON INTO THE 850MB FRONTAL CONVERGENCE ZONE WHERE NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD DEVELOP. THERE COULD BE A SMALL WINDOW FOR POSSIBLE STRONG OR EVEN A FEW SEVERE THUNDERSTORMS OVER SOUTH CENTRAL KANSAS SUNDAY AFTERNOON JUST AHEAD OF THE COLD FRONT. THE KEY HERE WILL BE IF SUFFICIENT SURFACE HEATING CAN OCCUR AND REALIZE THE PROJECTED UKMET/GFS MLCAPE VALUES 400-800 J/KG...AS 40KTS OF SHEAR WILL BE IN PLACE ALOFT. ALL OF SOUTHERN KANSAS SHOULD WITNESS DECENT PRECIP AMOUNTS...AND WE WILL CONTINUE TO MENTION THE HEAVY RAINFALL POTENTIAL OVER THAT AREA FOR SUNDAY AFTERNOON INTO SUNDAY EVENING IN THE HWO AND ESF PRODUCTS. HPC EXCESSIVE RAINFALL OUTLOOK WAS FAVORING SOUTHWEST MISSOURI WITH A SLIGHT RISK FOR FLOODING...AND THIS SEEMS REASONABLE WITH STRONG MOISTURE TRANSPORT TARGETING THAT AREA FOR A LONGER DURATION. OUR FLASH FLOOD GUIDANCE VALUES FOR 3HRS AND 6HRS RANGE FROM 2 TO 3 INCHES OVER SOUTHERN KANSAS WHICH SHOULD ABSORB MUCH OF THE EXPECTED RAINFALL. ANOTHER CONCERN WILL BE WITH TIMING OF COLD AIR BEING DRAWN INTO THE BACKSIDE OF THIS SYSTEM FOR SUNDAY NIGHT INTO MONDAY MORNING...THUS CHANGING THE PRECIP TYPE FROM RAIN TO SNOW. LAST FEW RUNS OF THE GFS MODEL HIGHLIGHTS AN AREA OF STRONG LIFT WITH-IN THE FAVORED DENDRITIC SNOW GROWTH REGION NEAR THE TURNPIKE REGION FROM 06Z-12Z. IF THE PRECIP CAN CHANGE OVER TO SNOW DURING THIS PERIOD OF STRONGER LIFT THEN SOME ACCUMULATING WET SNOWFALL WILL OCCUR. MEANWHILE...GIVEN THE SLOWER TRENDS WITH THIS SYSTEM AND THE POSITIONING OF THE UPPER LOW PRECIP CHANCES STILL LOOK TO LINGER ACROSS SOUTHEAST KANSAS ON MONDAY. EXTENDED: TUE-FRI COOLER THAN NORMAL TEMPERATURES LOOK TO AFFECT THE CENTRAL PLAINS BY MID-WEEK AS UPPER PATTERN SUPPORTS COLDER AIR FILTERING SOUTHWARD. AS A RESULT...WE LOWERED TEMPERATURES FOR THE WED/THU PERIOD TO GET THE COOLING TREND STARTED. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 51 61 32 / 0 10 100 100 HUTCHINSON 72 50 58 31 / 0 10 100 90 NEWTON 70 51 60 32 / 0 10 100 100 ELDORADO 69 52 62 33 / 0 10 100 100 WINFIELD-KWLD 72 52 64 34 / 0 10 100 100 RUSSELL 73 46 49 28 / 0 10 30 30 GREAT BEND 75 47 52 29 / 0 10 40 30 SALINA 72 48 55 29 / 0 10 70 80 MCPHERSON 71 49 57 30 / 0 10 90 90 COFFEYVILLE 71 53 66 35 / 0 10 60 100 CHANUTE 70 53 64 34 / 0 10 60 100 IOLA 68 52 64 34 / 0 10 70 100 PARSONS-KPPF 70 53 66 35 / 0 10 60 100 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 1, 5:30 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 530 AM CST SAT MAR 1 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-021130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 530 AM CST SAT MAR 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THE RANGELAND FIRE DANGER INDEX WILL BE VERY HIGH ACROSS MUCH OF THE REGION TODAY...AND POSSIBLY REACH EXTREME WILDFIRE DANGER LEVELS FOR A FEW HOURS THIS AFTERNOON OVER PORTIONS OF CENTRAL KANSAS...MAINLY FOR LOCATIONS ALONG AND WEST OF HIGHWAY 14. VERY HIGH TO EXTREME WILDFIRE DANGER MEANS...FIRE CONTROL WILL BE EXTREMELY DIFFICULT AND REQUIRE EXTENDED EFFORT. OUTDOOR BURNING IS NOT RECOMMENDED FOR TODAY ACROSS THE ENTIRE REGION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG STORM SYSTEM WILL MOVE INTO THE SOUTHWESTERN STATES ON SUNDAY...AND EJECT EASTWARD INTO TEXAS ON MONDAY. RICH GULF MOISTURE WILL STREAM NORTHWARD INTO KANSAS AHEAD OF THIS SYSTEM...WHICH SHOULD PROVIDE SUFFICIENT FUEL FOR THUNDERSTORM DEVELOPMENT ACROSS SOUTHERN KANSAS FOR SUNDAY AFTERNOON AND SUNDAY EVENING. IF AMPLE DAYTIME HEATING CAN OCCUR ON SUNDAY FOR LOCATIONS AHEAD OF THE SOUTHEAST MOVING COLD FRONT...THEN A FEW OF THE STORMS COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY WINDS DUE TO A MORE UNSTABLE ATMOSPHERE. IN ADDITION...SOME OF THIS ACTIVITY COULD PRODUCE HEAVY RAINFALL OVER SOUTHERN KANSAS. ON SUNDAY NIGHT...THE STORM SYSTEM WILL CONTINUE TO DEEPEN AND BEGIN TO DRAW COLDER AIR INTO THE BACKSIDE WITH RAIN CHANGING OVER TO SNOW. SOME ACCUMULATING SNOWFALL IS POSSIBLE FOR SUNDAY NIGHT INTO MONDAY MORNING ALONG A HUTCHINSON...TO COTTONWOOD FALLS LINE. HOWEVER...THIS AREA OF POSSIBLE SNOWFALL COULD SHIFT ITS TRACK A BIT DURING THE NEXT 24 TO 36 HOURS...PLEASE CHECK BACK FOR ADDITIONAL UPDATES OR CHANGES ON THIS DEVELOPING WEATHER SCENARIO. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 1:58 PM CST | Red Flag Warning | ICT | Barton, Russell | 4 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.